How much progesterone can I use daily, can I really just keep increasing it with no side effects down the road?

by Rosanne
(Canada)

Hi

It appears a great deal of us are suffering from estrogen dominance and have questions and concerns about dosage. I am in perimenopause and it is quite the ride. Some cycles more severe than others. Having no thyroid function does not help either as I rely on my thyroid dosage.

How high can we really go? I like others writing in appear to be constantly raising the dosage. I am now up to 300mg with a week or slightly more break. However during days
7-16(16th day is usually when I ovulate however I have not ovulated last three cycles)the symptoms increase in intensity until day 17 and then symptoms slowly lose intensity. I am producing increasing amounts of estrogen during this part of my cycle as per a woman's normal cycle so therefore the estrogen dominance symptoms especially fatigue and body pain are at their highest. Do i really just increase the dosage a great deal more? How high can I go? 400, 500mg, more? I thought I read one woman took 1,000 mg per day spread throughout the day. Is this really possible? Considering Progesterone is the precursor to estrogen is it possible that the progesterone we increase will also increase estrogen therefore we have to continually increase it.

Wray or others with advice please write in and tell us your experience with dosage. How high have you gone and were you able to decrease it eventually.

Take Care and many thanks

Rosanne

Comments for How much progesterone can I use daily, can I really just keep increasing it with no side effects down the road?

Click here to add your own comments

Nov 02, 2011
How much progesterone can I use daily, can I really just keep increasing it with no side effects down the road?
by: Wray

Hi Rosanne I suggest you don't take a break, each time you do oestrogen rises. Then when you start using progesterone again it has to suppress this once more. So you will be having an awful up and down time. Peri-menopause is an appalling time for many women, as you say some cycles worse than others. I would hope by not taking the break things will calm down. Once you feel stable you could try following your cycle, but not knowing how old you are, maybe you are in that end time when they become too erratic to follow. You must have read Annette's comment about the 1000mg/day, or a reference to it. She also lives in Canada, but has found taking high dose vitamin D too has helped remarkably. You might like to read her comments here, here and here. Please consider a vitamin D test, most people living in Canada have too low a level, see here, here, here and here. For more info on testing etc see the Vitamin D Council, GrassrootsHealth Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml and not the 30ng/ml labs and doctors regard as adequate. And the minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Although progesterone is the precursor, if progesterone is the dominant hormone, it suppresses oestrogen and it's manufacture. Take care Wray

Nov 18, 2011
Thanks for your reply Wray
by: Rosanne

Hi Wray, Thanks for taking the time to comment once again. I greatly appreciate it. I have read Annette's blogs and she sounds just like me. Must be our cold winters up here lol. I am almost 46 years old so I am sure many things are happening hormonally; however I have never been on birth control(never quite trusted it). I have increased my vit D and I am back on my adrenal fatigue program in addition to progesterone therapy and DIM plus. It is all helping slowly. You had mentioned using progesterone all of the time with no break but does that not desensitize the receptors? I have read that so just wondering.

I have other people asking me about hormonal balances/progesterone therapy and one question was is there any evidence of progesterone use causing problems like estrogen use. I said I have not read anywhere that it does. Could you comment on that with your knowledge base.

Thanks again for this blog. It is comforting to know others are experiencing the same thing but also concerning that so many of us are feeling so unwell. This site is a tremendous support to all of us so thank you!

take care
Rosanne

Nov 22, 2011
Thanks for your reply Wray
by: Wray

Hi Rosanne Bless you for the kind words! And yes the cold winter months in Canada do nothing for health, mainly because of the lack of sun. In fact the Somalia refugees there are really suffering, and all because of a lack of vitamin D. It alarms me too how many of us are suffering, needlessly too, and the more studies I read about vitamin D, the more I realise a lack is behind most of our ills. Ah yes, the saturated fatty layer! I get asked this question so often. I don't believe it's true, although I have only found one paper to date which backs up my argument, see here. It states…" Despite the low serum progesterone levels achieved with the creams, salivary progesterone levels are very high, indicating that progesterone levels in serum do not necessarily reflect those in tissues." If the fatty tissues were indeed saturated, and little progesterone was 'escaping', the study would have found the reverse, i.e. low saliva levels. From Saliva Tests we run, it's evident the progesterone is getting around. The tests are done by a naturopath in the UK, and she does a before and after test for comparison. You'll see levels have risen dramatically, but more to the point the women were feeling well. The naturopath herself has been using progesterone for 15 years, and has just done a test herself. Her P/E2 ratio is 800:1. Incidentally we've found it's best to have a ratio over 600:1. The aim we are all trying to achieve is to feel well, which she does and so do her patients. I doubt if this would stand up in a court of law, but it satisfies me! It appears, if using progesterone early enough, i.e. in Peri-menopause or before, it suppresses the excess androgens women make in Menopause, see here. This prevents visceral fat forming and causing 'middle age spread'. Testosterone is notorious at increasing visceral fat, see here and here. I've run out of space so will start a new comment below. Take care Wray

Nov 22, 2011
Thanks for your reply Wray
by: Wray

Hi Rosanne And there is no evidence using progesterone long term will cause any adverse effects, as oestrogen does. Oestrogen is an inflammatory hormone, it also encourages mitosis, ie cells to divide and multiply, hence it's danger in cancers. Progesterone is an anti-inflammatory hormone, it inhibits mitosis, it regulates gene expression, has a positive fundamental effect on cell differentiation and growth, with anti-oxidative and autoimmune anti-inflammatory mechanisms. It positively effect the nervous system by stimulating neurotrophic factors, quenching oxidative hyperactivity and regulating autoimmune responses! I can give you papers supporting all this if you'd like. It's also an excellent diuretic, so good it's given via IV transfusion to brain trauma victims to prevent oedema forming. After 30 years testing drugs for TBI, they've found progesterone has extraordinary healing properties. Incidentally over 70% of TBI victims are men, see here, here and here. Take care Wray


Mar 10, 2012
adrenal rebuilder?
by: Alison

Hi Rosanne,
I'm hoping that you are the same rosanne who posted on wendy's page. I think you are , by reading your post here. I have questions about wilson's adrenal rebuilder. Maybe you can share your experience with me. I scored mild on his questionnaire in his book. I've noticed that when i use the rebuilder in the a.m. i get very sleepy but if i continue another dose at noon, i get very jittery and if i have another at evening, i'm awake till like midnight and very wound up. i've been on and off of them for about a month. mostly because i am trying to evaluate my body's response to the progesterone and not bring into the picture too many supps. i do not have low cortisol according to my saliva test in dec. but...i was so totally stressed and coming off of oral prog. at the same time that i think the test was not appropriate at that time. i also think that after so many months(7 mo's) of insane stress, i'm starting to calm down and sleep again. anyways, the rebuilder has no consistency with me and it's worrisome. i never know how i will feel. what has your experience been? i'd love to know-Alison

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...